MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING

COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Model Number G38490
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/25/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
510(k) number; p1000022/s014.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Investigation is still pending.A follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
As reported to customer relations: "deployment handle stopped deploying.Thumbwheel turned freely, stopped deploying.Upon attempted removal, distal portion of the device broke off and the rest was removed.Another stent was used to cover up the distal portion that remained.Approximately 2cm deployed.".
 
Additional Manufacturer Narrative
510 (k) number: p100022/s014.(b)(4) (importer).Exemption number: e2016031.Information pertaining to section contact office as follows: importer site contact and address: (b)(4).Cook medical incorporated (b)(4).Importer site establishment registration number: (b)(4).Investigation is still pending.A follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
 
Additional Manufacturer Narrative
510 (k) number: p100022/s014 cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to (b)(4).Importer site establishment registration number: (b)(4).Device evaluation the zisv6-35-125-7-120-ptx device of lot number c1453782 involved in this complaint was returned for evaluation with the original packaging.The packaging was open on receipt.With the information provided, a physical and document based investigation was conducted.Images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: impression: 1.Imaging demonstrating a stretched fragment of ptx stent and the event description are consistent with retraction ribbon separation from the retraction sheath.2.Although the anatomy was tortuous and the.014 wire support less than optimal, two ptx stents were successfully deployed through the same anatomy.This suggests either something specific to the complaint delivery system such as damage before insertion.3.This case is unique in that the relative positions of the introducer sheath, delivery system and corresponding tortuosity can be determined with reasonable certainty.The relative positions raise the possibility of debris in between the introducer sheath and retraction sheath.Since the stability sheath terminated in the introducer sheath, a small potential space would have been present between each.In this situation particularly given the tortuosity, inadvertent introducer sheath advancement after zsle introduction but before deployment could scrape up atheromatous debris.Upon deployment, the debris would be pulled into the sheath with and then potentially bind both catheters.This could explain why some separations seem to occur approximately 2cm after the stent is deployed, rather than completely at random.Complaint is confirmed as the failure was verified in the laboratory and in the images.The retraction wire was found to be separated from the stent retraction sheath (srs) during the lab evaluation.As per the imaging review a stretched fragment of ptx stent was observed in the images and was described as ¿consistent with retraction ribbon separation from the retraction sheath.¿ possible root causes for this occurrence could include the use of a non-recommended wire guide.From customer testimony, the complaint device was advanced and deployed on a 0.014¿ diameter wire guide.The wire guide could have provided insufficient support during advancement and deployment, which could have caused or contributed to stent retraction wire separating from the stent retraction sheath (srs).It may be noted that the imaging review states that damage to the device may have occurred before insertion.It is possible that incorrect device handling may have resulted in this potential damage.It is possible that the damage to the device before insertion combined with the difficult patient anatomy may have further contribute to the high deployment forces placed on the device resulting in separation of the retraction wire from the srs.However, as the circumstances of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.There is no evidence to suggest that the customer did not follow the instructions for use.It may be noted that a capa (pr216126) has been initiated to document and track the actions taken to investigate the stent retraction wire/stent retraction sheath joint separation.Document review the zisv6-35-125-7-120-ptx device of lot number c1453782 contains zvsp6-t-35-125-7-120-is (zilver ptx) of lot numbers ch1419449 and ch1421465.Prior to distribution all zisv6 devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records (c1453782, ch1419449 and ch1421465) revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1453782.Summary complaint is confirmed as the failure was verified in the laboratory and in the images.The retraction wire was found to be separated from the stent retraction sheath (srs) during the lab evaluation.As per the imaging review a stretched fragment of ptx stent was observed in the images and was described as ¿consistent with retraction ribbon separation from the retraction sheath.¿ according to the initial reporter, the patient required placement of another stent to cover the fragment of the fractured stent.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
 
Additional Manufacturer Narrative
510 (k) number: p100022/s014.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(6).(b)(4).Importer site establishment registration number: (b)(4).Investigation is still pending.A follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description

Brand Name
ZILVER PTX 35 DRUG-ELUTING STENT
Common Device Name
NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key7812127
Report Number3001845648-2018-00393
Device Sequence Number1445571
Product Code NIU
UDI-Device Identifier10827002384900
UDI-Public(01)10827002384900(17)191114(10)C1453782
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/14/2019
Device Model NumberG38490
Device Catalogue NumberZISV6-35-125-7-120-PTX
Device Lot NumberC1453782
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date07/25/2018
Event Location Hospital
Initial Date Received by Manufacturer 07/26/2018
Supplement Date Received by Manufacturer07/26/2018
07/26/2018
07/26/2018
Initial Report FDA Received Date08/24/2018
Supplement Report FDA Received Date09/20/2018
10/18/2018
11/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR